Hello OKblessed. You're a bit ahead of me. I have just started on FEC and my oncologist is probably going to change it to taxotere halfway through i.e. I shall be having 3 x FEC and 3 x taxotere.
I'm also trying to keep thinking positive and to keep myself looking as nice as possible. I haven't lost any hair yet - apparently it happens about 3 weeks after the first session of FEC - but I have bought a really lovely wig and some nice hats in readiness. I have also just ordered some false eyelashes - not at all sure that I shall be able to use them successfully but at least they will give me and my friends a good laugh. Would false lashes also be an option for you OKblessed ?
Here in the UK some people have had semi permanent eyebrow tattoos done. Are those available in the USA?
I wish you lots of luck with the wedding OKblessed. I'm sure your family will be very proud of you. Take care
Hello again and thanks for the tip. No I certainly shall not be shaving my head - I shall wait and see what happens. In fact I eventually decided to use the 'cold cap' scalp cooling system during my chemo - most people here seem to try that nowadays. The nurses tell me that it works differently for everyone and that some people still lose all their hair, but they say that because my hair is quite thick and strong I may end up with just rather thin hair rather than losing it all.
I've also started getting very dry skin and have started putting oil in my bath at night - thanks for the other ideas too.
What I forgot to say when I posted earlier is that although I have no experience yet of the side effects of taxotere, I have read some extremely positive things about its results. Studies have shown it to be very effective so despite any bad side effects it's a good drug for us to have.
Yes - we can all get through this.
Take care and good luck.
Thank you for your responses. Did anyone have trouble with their nails? That is the most frightening thing to me. My doctor said my nails could turn dark and what I read on the internet said they could fall off!!!!
Please let me know if there are any tips to avoid that or even if it happened to you. I believe I am scheduled for 4 [every two weeks] rounds of taxotere.
I really do appreciate your sharing - makes me feel not so alone in this.
Anthi - I would love to hear more about the 'cold cap' method - must be very much like the ice in the mouth during the red devil push. I think if I could have done something like that to my head I would also have thin hair but not a total loss since my hair is extremely thick. We must be a little bit behind here in the US! especially Oklahoma!
Hello again Pam. You ask about the cold cap. I think most of the UK hospitals use them these days. The one I had looked rather like a motor cycle helmet and is attached to a sort of cooling unit which chugs away like a little freezer all day. They spray your hair with water and conditioner before they put it on as that makes it work better. You have it on for half an hour before the first chemo drugs go in and then for an hour after the last ones. It didn't really feel very cold but when they took it off before I went home there were quite big lumps of ice in my hair. The nurses had warned me that some patients cannot tolerate the cold cap and I have to say it wasn't nice as it fits very tightly and is secured with a tight strap under the chin and at first it gave me a very bad headache but that went away after the first 5 minutes. The theory is that by constricting the blood vessels in the scalp less of the drug can get there and so there is less hair loss. I shall start to find out if it's worked for me in about another week now. I'll let you know.
A question for you. What exactly is red devil and what is the 'ice in the mouth' ?
I agree about this message board. I have had and am still having loads of help and moral support from the wonderful women here and loads of very good practical advice too.
Best wishes everyone and take care
red devil = doxorubicin
it is a drug that they actually sit and push through your IV/port. we jokingly refer to it as 'red devil drain cleaner' --- and I am not sure that it is not made by the same company that makes the drain cleaner - only difference is that as one of the other posts mentions - it is bright red!
The first time they gave it to me the nurse was inexperienced and let it 'drip' in - set me on fire. You keep ice in your mouth using the same principle for constricting the blood vessels.
I am feeling better this morning but 'itched' all night. Took a quick shower and rubbed Aveeno lotion all over - soaked by feet in baby oil, epson salts, and warm water but the rest of me especially my arms continued to itch. Not sure if it is the taxotere - will call the doctor on Monday. My tongue is also very sensitive so much be allergic to something!
It is a beautiful sunshiny day here in Oklahoma - I live in a loft with walls of windows and so any going to try and enjoy the day and get a bit of housework done and watch some old movies. I have friends who are coming this evening to help me clean and carry out trash - I plan to cook a simple dinner to share and watch a movie with them.
Trying to be as normal as possible!
Please keep in touch - I appreciate being able to talk with all of you as we walk down this path together.
Love and blessings,
Hello again. The red devil sounds ghastly. I think it may be similar to epirubicin which is one of the drugs in FEC which I am having. Epirubicin is also bright red and I could feel it stinging my veins as it went in. But they flush it through with saline immediately afterwards. It also turns one's urine bright red for several hours - rather alarming but the nurses had warned me to expect that !
Sorry to hear about the itching Pam. Hope it is getting better now and I hope you had a good day yesterday with your friends.
I'm also trying to be as normal as possible and this week I've got a French conversation lesson planned for tomorrow morning and am going back to my Salsa class on Thursday. It will be the first time I've been able to do both of those things since the middle of December when I got my diagnosis followed very quickly by surgery.
Hello Pam. How are you? Has the itching stopped yet ? I hope so.
Well the cold cap didn't work ! My hair started to fall out - slowly at first and then incredibly fast. I've probably lost about 75% of it now and it's still shedding fast. But I've got my wig all ready so shall be wearing that when my students arrive in a couple of hours.
I understand also what you mean about a sore head. It is quite painful isn't it?
Best wishes everyone and take care.